Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 102, NWS Grand Forks, ND

June 20, 2020Grand Forks County, North Dakota; Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2020, 3:22 PM CDT for Grand Forks County, North Dakota; Polk County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2020, 3:22 PM CDT (20:22 UTC)
Expired
Jun 20, 2020, 3:48 PM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Polk County, MN, Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 45 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:27 PM CDTHAIL 16 E Thompson, NDMOSTLY PEA SIZED HAIL WITH ABOUT 15 SECONDS OF QUARTER SIZED. TIME ESTIMATED BY RADAR.
Jun 20, 3:27 PM CDTHAIL 16 E Thompson, NDMOSTLY PEA SIZED HAIL, BUT HAD ABOUT 15 SECONDS OF QUARTERS. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WUUS53 KFGF 202022
SVRFGF
MNC119-NDC035-202100-
/O.NEW.KFGF.SV.W.0102.200620T2022Z-200620T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
322 PM CDT Sat Jun 20 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  West central Polk County in northwestern Minnesota...
  Southeastern Grand Forks County in northeastern North Dakota...

* Until 400 PM CDT.

* At 322 PM CDT, a severe thunderstorm was located near Bygland, or
  11 miles south of Grand Forks, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bygland around 350 PM CDT.
  Fisher, Mallory and Davidson around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4797 9682 4774 9664 4767 9689 4767 9702
      4778 9708
TIME...MOT...LOC 2022Z 238DEG 7KT 4776 9698 

HAIL...1.25IN
WIND...60MPH
 
$$

NC
2 follow-up statements
721 
WWUS53 KFGF 202038
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
338 PM CDT Sat Jun 20 2020

NDC035-202048-
/O.CAN.KFGF.SV.W.0102.000000T0000Z-200620T2100Z/
Grand Forks ND-
338 PM CDT Sat Jun 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAND FORKS
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has  moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4797 9682 4774 9664 4767 9689 4768 9690
      4769 9690 4772 9693 4772 9692 4773 9693
      4777 9694 4778 9696 4779 9696 4781 9699
      4782 9698 4784 9699
TIME...MOT...LOC 2038Z 238DEG 7KT 4778 9694 

$$

MNC119-202100-
/O.CON.KFGF.SV.W.0102.000000T0000Z-200620T2100Z/
Polk MN-
338 PM CDT Sat Jun 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WEST CENTRAL POLK COUNTY...

At 338 PM CDT, a severe thunderstorm was located over Bygland, or 11
miles southeast of Grand Forks, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Bygland around 350 PM CDT.
  Fisher, Davidson and Mallory around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4797 9682 4774 9664 4767 9689 4768 9690
      4769 9690 4772 9693 4772 9692 4773 9693
      4777 9694 4778 9696 4779 9696 4781 9699
      4782 9698 4784 9699
TIME...MOT...LOC 2038Z 238DEG 7KT 4778 9694 

HAIL...1.00IN
WIND...60MPH
 
$$

NC
544 
WWUS53 KFGF 202048
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
348 PM CDT Sat Jun 20 2020

MNC119-202058-
/O.CAN.KFGF.SV.W.0102.000000T0000Z-200620T2100Z/
Polk MN-
348 PM CDT Sat Jun 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL POLK COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.

LAT...LON 4797 9682 4774 9664 4767 9689 4768 9690
      4769 9690 4772 9693 4772 9692 4773 9693
      4777 9694 4778 9696 4779 9696 4781 9699
      4782 9698 4784 9699
TIME...MOT...LOC 2045Z 238DEG 7KT 4779 9692 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:39 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 20, 2:39 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
239 PM CDT Sat Jun 20 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 239 PM CDT Sat Jun 20 2020

The main impact in this portion of the forecast is severe weather
and the potential for hail or strong winds late this afternoon
into the early evening. This is actually pretty low, see
discussion to follow.

Quite a few high resolution guidance members earlier this morning
had started showing a more chaotic storm evolution this afternoon
and early evening. It looked strange at the time, but with the
lack of a well defined frontal boundary or surface pattern, it
started to make sense. These solutions showed some development in
the early afternoon across southeast North Dakota, then additional
development slightly further west in the hours to follow. These
solutions were not too far off the mark. Storms did fire up around
130 pm around Barnes County, but were fairly pulsy. With the lack
of strong shear, they have not lasted for more than a few volume
scans before weakening again. Think this trend will continue
through the early evening, meaning some storms may briefly get
strong, but then die down again. The further east these storms
move, the less instability exists from the clouds/rain earlier in
the day. Think any stronger storms should be done by 6 to 7 pm, or
even earlier. More shower and storm development is possible
Sunday, mainly with the heating of the day again. Best chances for
Sunday will be along the North Dakota and South Dakota border and
southward.

.LONG TERM...(Monday through Saturday)
Issued at 239 PM CDT Sat Jun 20 2020

A cool start with a warming trend and multiple chances for rain and
possibly thunderstorms. NBM, ensemble, and deterministic guidance
all suggest that after a cooler than average start to the week we
will warm each day through the end of the month. After highs in the
upper 60s and low 70s on Monday expect low 80s by the end of the
week.

On the precipitation front, expect chances for rain each day during
the week as multiple short waves move through the Northern Plains.
With MU CAPE values generally under 500 J/kg throughout the week
severe seem unlikely at this point due to a lack of instability tied
to the cooler temperatures and lower dew points. There could be
enough instability for some general thunderstorms, but strong to
severe storms look less likely. The best chances for rain and
thunderstorms at this point looks to be on Monday and Friday as
those days have the best synoptic support. There still remains quite
a spread in ensemble systems for Friday though so rain amounts and
thunderstorm chances remain uncertain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 100 PM CDT Sat Jun 20 2020

Having a little more doubt on this shift about the potential
for storms this afternoon. KDVL should be west of this hazard,
and KTVF and KBJI may stay too far east. However, KGFK and KFAR
may still see some storms between 4 and 7 pm. Winds die down after
sunset, and some guidance is hinting at MVFR clouds by early
Sunday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Godon
LONG TERM...NC
AVIATION...Godon
Hazardous weather outlook, Jun 20, 2:56 PM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
256 PM CDT Sat Jun 20 2020

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-212000-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
256 PM CDT Sat Jun 20 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms may produce 1.5 inch diameter hail or wind
gusts to 60 mph through 6 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances of showers and thunderstorms continue Sunday into Monday,
and again late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-212000-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
256 PM CDT Sat Jun 20 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances of showers and thunderstorms continue Sunday into Monday,
and again late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 20, 2:20 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
220 PM CDT Sat Jun 20 2020

NDZ028-029-201945-
Griggs ND-Steele ND-
220 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRIGGS AND
NORTHWESTERN STEELE COUNTIES UNTIL 245 PM CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cooperstown, or 40 miles north of Valley City, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Finley and Sharon around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4741 9817 4755 9821 4767 9783 4751 9775
TIME...MOT...LOC 1920Z 255DEG 19KT 4751 9808

NC
Special weather statement, Jun 20, 2:43 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
243 PM CDT Sat Jun 20 2020

NDZ027>030-202030-
Griggs ND-Steele ND-Traill ND-Grand Forks ND-
243 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAND FORKS...
NORTHWESTERN TRAILL...EAST CENTRAL GRIGGS AND NORTHERN STEELE
COUNTIES UNTIL 330 PM CDT...

At 242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sharon to near Finley to near Cooperstown.
Movement was east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Sharon around 245 PM CDT.
  Finley around 255 PM CDT.
  Blabon around 315 PM CDT.
  Golden Lake around 320 PM CDT.
  Sherbrooke around 325 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4777 9730 4757 9736 4740 9765 4740 9819
      4750 9814 4764 9799
TIME...MOT...LOC 1942Z 259DEG 21KT 4759 9791 4750 9794 4742 9807

NC
Special weather statement, Jun 20, 2:47 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
247 PM CDT Sat Jun 20 2020

NDZ029-030-038-039-202030-
Steele ND-Traill ND-Barnes ND-Cass ND-
247 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHWESTERN
TRAILL...NORTHEASTERN BARNES AND SOUTHERN STEELE COUNTIES UNTIL 330
PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pillsbury, or 24 miles north of Valley City, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pillsbury around 250 PM CDT.
  Hope around 305 PM CDT.
  Colgate around 310 PM CDT.
  Galesburg and Clifford around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4745 9737 4718 9729 4715 9791 4729 9796
      4732 9796 4734 9798
TIME...MOT...LOC 1947Z 259DEG 20KT 4726 9783

NC
Special weather statement, Jun 20, 2:55 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
255 PM CDT Sat Jun 20 2020

MNZ001-NDZ027-030-202045-
West Polk MN-Traill ND-Grand Forks ND-
255 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK...SOUTHEASTERN
GRAND FORKS AND NORTH CENTRAL TRAILL COUNTIES UNTIL 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Reynolds, or 14 miles south of Grand Forks, moving northeast at 20
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Thompson around 305 PM CDT.
  Merrifield around 315 PM CDT.
  Bygland and Grand Forks around 320 PM CDT.
  Fisher around 330 PM CDT.
  Grand Forks around 335 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4759 9698 4770 9725 4808 9705 4789 9663
TIME...MOT...LOC 1955Z 215DEG 19KT 4771 9708

NC
Special weather statement, Jun 20, 3:14 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
314 PM CDT Sat Jun 20 2020

MNZ007-NDZ008-016-202100-
West Marshall MN-Pembina ND-Eastern Walsh County ND-
314 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...EASTERN
WALSH AND SOUTHEASTERN PEMBINA COUNTIES UNTIL 400 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grafton, moving northeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Oakwood around 335 PM CDT.
  Cashel around 345 PM CDT.
  Herrick around 400 PM CDT.

Other locations impacted by this storm include American Crystal
Sugar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4861 9717 4858 9715 4858 9716 4857 9715
      4856 9718 4856 9714 4855 9714 4855 9717
      4854 9716 4854 9712 4837 9698 4827 9739
      4843 9752
TIME...MOT...LOC 2014Z 240DEG 9KT 4839 9736

NC
Local storm report, Jun 20, 3:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
318 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             5 NW ROGERS             47.12N 98.28W
06/20/2020  M1.25 INCH       BARNES             ND   PUBLIC

            REPORT FROM FACEBOOK, MOSTLY NICKELS W/ A
            FEW LARGER THAN QUARTERS.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:08 PM CDTSpecial Weather StatementFGFBarnes37 min
Jun 20, 1:25 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs, Steele18 min
Jun 20, 1:40 PM CDTSevere Thunderstorm WarningFGFGriggs23 min
Jun 20, 1:53 PM CDTSpecial Weather StatementFGFBarnes37 min
Jun 20, 2:07 PM CDTSpecial Weather StatementFGFSteele38 min
Jun 20, 2:10 PM CDTSpecial Weather StatementFGFTowner35 min
Jun 20, 2:20 PM CDTSpecial Weather StatementFGFGriggs25 min
Jun 20, 2:43 PM CDTSpecial Weather StatementFGFSteele47 min
Jun 20, 2:47 PM CDTSpecial Weather StatementFGFSteele43 min
Jun 20, 2:55 PM CDTSpecial Weather StatementFGFGrand Forks50 min
Jun 20, 3:05 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele20 min
Jun 20, 3:14 PM CDTSpecial Weather StatementFGFWalsh46 min
Jun 20, 3:43 PM CDTSpecial Weather StatementFGFTraill47 min
Jun 20, 3:56 PM CDTSpecial Weather StatementFGFRansom64 min
Jun 20, 4:08 PM CDTSevere Thunderstorm WarningFGFPembina37 min
Jun 20, 4:44 PM CDTSpecial Weather StatementFGFWalsh31 min
Jun 20, 4:48 PM CDTSpecial Weather StatementFGFPembina27 min
Jun 20, 5:14 PM CDTSpecial Weather StatementFGFRansom31 min
Jun 20, 5:57 PM CDTSpecial Weather StatementFGFRansom63 min
Jun 20, 6:05 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland25 min
Jun 20, 6:10 PM CDTSpecial Weather StatementFGFSargent20 min
Jun 20, 6:54 PM CDTSpecial Weather StatementFGFRichland66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.